Thunderstorm Wind, Borden
- When
- September 18, 7:35 PM CST
- Where
- Borden County, 17 mi NE of Gail
- Measured
- 54 kt (62 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.933, -101.233
A severe thunderstorm wind gust was measured by the Texas Mesonet.
Thunderstorms producing damaging winds affected parts of the Permian Basin and the Trans Pecos region. The most significant damage was in Midland County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Thunderstorms producing damaging winds affected parts of the Permian Basin and the Trans Pecos region. The most significant damage was in Midland County. Elsewhere, the damage was restricted to mainly power lines and poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 18, 1:45 PM CST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT WED SEP 18 2002 POTENT MID/UPPER LEVEL TROUGH OVER UTAH PER CURRENT WATER VAPOR IMAGERY WITH BACKSIDE 120KT UPPER LEVEL JET WILL DIG AND SHIFT EASTWARD ACROSS WEST TEXAS DURING THE DAY THURSDAY. THIS TROUGH WILL FORCE A STRONG COLD FRONT CURRENTLY ACROSS KANSAS SOUTHWARD THROUGH THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO BY SUNRISE THURSDAY AND THROUGH SOUTHWEST TEXAS AND BIG BEND BY MIDDAY THURSDAY. PRECEDING THE COLD FRONT...WARM BREEZY DOWNSLOPE WINDS WITH NEAR RECORD TEMPERATURES IN THE 90S HAVE RESULTED IN AFTERNOON CAPE VALUES 1500-2000 J/KG ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO. A FEW STORMS HAVE FIRED THIS AFTERNOON NEAR THE GUADALUPE AND DAVIS MOUNTAINS AND ACROSS THE NORTHERN PERMIAN BASIN. A WEAK SURFACE DRYLINE IS EXPECTED TO MIX EASTWARD LATER THIS AFTERNOON... WITH ISOLATED THUNDERSTORMS FIRING LATER THIS AFTERNOON EAST OF A MIDLAND TO FORT STOCKTON TO BIG BEND LINE. A SPECIAL KMAF 18Z SOUNDING INDICATED A LIFTED INDEX OF MINUS 6 AND CAPE OF 2800 J/KG... THUS A FEW CELLS EASTERN PERMIAN BASIN ALONG THE DRYLINE MOISTURE CONVERGENCE COULD CONTAIN LARGE HAIL AND DAMAGING WINDS DURING THE EARLY EVENING HOURS. IN RESPONSE TO STRONG DYNAMIC LIFTING IN THE VICINITY OF THE COLD FRONT...THE ATMOSPHERE SHOULD RAPIDLY MOISTEN AND COOL RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS OVERNIGHT ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO. STRONG POST-FRONTAL COLD AIR ADVECTION WITH BREEZY NORTH WINDS WILL KEEP TEMPERATURES STRUGGLING TO REACH 80F DURING THE DAY THURSDAY WITH A FEW LINGERING MORNING SHOWERS. SURFACE HIGH PRESSURE BUILDING ACROSS WEST TEXAS THURSDAY AFTERNOON WILL CLEAR SKIES WITH COOL FRIDAY MORNING LOWS IN THE 50S. TEMPERATURES ARE EXPECTED TO QUICKLY REBOUND TO SEASONAL NORMALS DURING THE DAY FRIDAY THROUGH THE WEEKEND. MAF 63/80/52/85 2100 LSA 58/75/50/85 2100 6R6 70/86/60/86 2100 MRF 56/78/47/76 1100 CNM 63/80/51/88 2100 .MAF... TX...NONE. NM...NONE. R.FAGEN
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-190400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT WED SEP 18 2002 .SYNOPSIS... A STRONG UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE ROCKIES WILL MOVE EAST AND BE LOCATED ACROSS THE WESTERN HIGH PLAINS BY THURSDAY MORNING. AT THE SURFACE A TROUGH WILL MOVE EAST AND BE LOCATED ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN BY LATE THIS EVENING. AS THE UPPER LEVEL LOW APPROACHES WEST TEXAS THIS EVENING...THUNDERSTORMS WILL BE POSSIBLE TONIGHT AHEAD OF THE SURFACE TROUGH...SOME THUNDERSTORMS MAY BECOME SEVERE. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BEHIND THE SURFACE TROUGH BUT AHEAD OF THE UPPER LEVEL SYSTEM. IT WILL BE WINDY TONIGHT IN THE GUADALUPE MOUNTAINS. .WEATHER HAZARDS... THUNDERSTORMS... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT DUE TO THE EFFECTS OF A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND A SURFACE TROUGH. THE STRONGEST THUNDERSTORM POTENTIAL WILL BE AHEAD OF THE SURFACE TROUGH ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS AND THE EASTERN PERMIAN BASIN...EAST OF A LAMESA...ODESSA...TO ALPINE LINE. A FEW STORMS IN THIS REGION MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. 12
The Lubbock radar (KLBB), 97 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
A severe thunderstorm wind gust was measured by the Texas Mesonet.
Damaging thunderstorm winds were reported from the city of Midland to Greenwood. A total of nineteen power poles were blown down by the winds. The hardest hit areas were near Greenwood, where a NWS damage survey indicated that several weakly constructed homes received minor roof damage, along with one business. In addition, windows were blown out of seven vehicles in a church parking lot. No injuries were reported.
Local officials reported severe thunderstorm wind gusts which blew down powerlines along Hghway 285 from 12 miles north of Pecos to the city.
The local utility company reported that powerlines were blown down across a large part of Glasscock County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315592, 5315588, 5315587, 5315589, 5315590, 5315591.